Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 25, NWS Springfield, MO

February 26, 2009Phelps County, Pulaski County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 26, 2009, 7:18 PM CST for Phelps County, Pulaski County, Texas County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2009, 7:18 PM CST (01:18 UTC)
Expired
Feb 26, 2009, 8:15 PM CST
In force
57 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Phelps County, MO, Pulaski County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 134 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 5:19 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
935 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 5:54 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 26, 5:54 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CST THU FEB 26 2009

...UPDATE TO AVIATION...

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

CONVECTION HAS CONTINUED TO BACK BUILD ALONG THE SURFACE FRONT
WITH A BROKEN LINE OF THUNDERSTORMS EXTENDING FROM NEAR
VERSAILLES TO NEAR STOCKTON TO NEAR POWELL. SOME THUNDERSTORMS
HAVE BEEN SEVERE WITH HAIL UP TO THE SIZE OF QUARTERS. THIS LINE
OF CONVECTION WILL CONTINUE TO MOVE EAST ACROSS THE OZARKS AND
EXIT SOUTH CENTRAL MISSOURI BY MIDNIGHT.

GRIDS HAVE BEEN UPDATED TO LOWER POPS ACROSS SOUTHEAST KANSAS AND
FAR WEST MISSOURI BEHIND THE FRONT.

ANGLE

.DISCUSSION...

FORECAST CHALLENGES DEAL WITH THUNDERSTORM CHANCES ALONG WITH
SEVERE WEATHER POTENTIAL TONIGHT AND CHANCES FOR SNOW SATURDAY.

SHORT TERM (TONIGHT THROUGH SATURDAY)...

AT 3 PM...A SURFACE LOW IS LOCATED IN NORTHWEST MISSOURI WITH A
COLD FRONT EXTENDING FROM NEAR KANSAS CITY TO TULSA AND A WARM
FRONT POSITIONED NORTH OF THE INTERSTATE 70 CORRIDOR IN MISSOURI.
SOUTHWEST MISSOURI REMAINS IN THE WARM SECTOR WITH TEMPERATURES
RANGING FROM THE MIDDLE 60S TO THE LOWER 70S WITH DEWPOINTS IN
THE MIDDLE AND UPPER 50S. PER THE 21Z KSGF SOUNDING A CAPPING
INVERSION OF NEAR 12 DEGREES CELSIUS HAS LIFTED TO AROUND 7200
FEET.

WHERE THE CAP IS WEAKER AND SURFACE CONVERGENCE IS STRONGER...
THUNDERSTORMS HAVE BEEN GRADUALLY DEVELOPING ACROSS NORTHWEST
MISSOURI. THUNDERSTORMS ARE EXPECTED TO TRY TO SLOWLY BACK-BUILD
ALONG THE SURFACE COLD FRONT TONIGHT. HOWEVER...INITIAL BACK-BUILDING
WILL BE LIMITED BY THIS STRONG INVERSION. POPS HAVE BEEN ADJUSTED
ACCORDINGLY WITH THE LOWEST POPS IN SOUTHEAST KANSAS AND THE HIGHEST
POPS IN SOUTH CENTRAL MISSOURI. 0-6 KM BULK SHEAR NEAR 50 KNOTS WILL
BRING THE POSSIBILITY OF STRONG TO SEVERE STORMS WITH THE POTENTIAL
OF LARGE HAIL AND DAMAGING WINDS. IF STORMS CAN BECOME SURFACE BASED
AND SURFACE WINDS CAN BACK...THEN THE TORNADO RISK WOULD INCREASE IN
SOUTH CENTRAL MISSOURI TONIGHT. THE COLD FRONT IS EXPECTED TO EXIT
SOUTH CENTRAL MISSOURI AROUND MIDNIGHT BRINGING AN END TO THE SEVERE
WEATHER RISK.

COLDER AIR WILL SETTLE INTO THE AREA FRIDAY BEHIND THE FRONT WITH
A SURFACE HIGH BUILDING INTO THE GREAT LAKES. WHILE THERE ARE
DIFFERENCES IN TIMING...THE 12Z GFS...ECMWF AND NAM ARE
CONSISTENT WITH TRACKING THE UPPER LEVEL LOW CURRENTLY IN THE
PACIFIC NORTHWEST ACROSS THE OZARKS LATE FRIDAY NIGHT AND
SATURDAY. STRONG OMEGA WILL BRING AROUND OF SNOW TO THE OZARKS
WITH THE POTENTIAL OF ACCUMULATING SNOW. THE BEST CHANCES FOR
ACCUMULATION WILL BE NORTHEAST OF AN OSCEOLA TO SALEM LINE WHERE
UP TO 2 INCHES OF ACCUMULATION WILL BE POSSIBLE. ADDITIONAL
FORECASTS WILL FURTHER REFINE SNOWFALL AMOUNTS BASED UPON THE
TRACK OF THIS UPPER LEVEL LOW.

ANGLE

LONG TERM (SUNDAY THROUGH THURSDAY)...

THE UPPER PATTERN WILL TRANSITION TO A MORE ZONAL FLOW NEXT WEEK.
A BROAD UPPER RIDGE WILL BUILD OVER THE REGION NEXT WEEK IN THE
WAKE OF THE UPPER TROUGH THAT SWINGS THROUGH THE REGION THIS
WEEKEND. THE RESULT WILL BE MODERATING TEMPERATURES AND LITTLE IF
ANY PRECIPITATION FOR MUCH OF THE WEEK. HIGH TEMPERATURES IN THE
60S WILL RETURN BY WEDNESDAY. MORE ACTIVE WEATHER MAY AGAIN
DEVELOP LATE NEXT WEEK AND INTO NEXT WEEKEND.

FOSTER

&&

.AVIATION...

FOR THE 00Z TAF PACKAGE...THUNDERSTORMS HAVE DEVELOPED ALONG A
COLD FRONT MOVING THROUGH SOUTHWEST MISSOURI. THE LINE OF
CONVECTION IS EAST OF JOPLIN AND WILL AFFECT THE SPRINGFIELD
TERMINAL BETWEEN 6 AND 8 PM. BEHIND THE FRONT...SURFACE WINDS
WILL SHIFT TO THE NORTHWEST WITH CEILINGS GRADUALLY LOWERING TO
MVFR. AFTER MIDNIGHT...IFR CEILING COULD DEVELOP AT THE
SPRINGFIELD AERODROME. CEILINGS ARE EXPECTED TO IMPROVE FRIDAY
MORNING AS DRIER AIR ADVECTS INTO THE REGION.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 26, 6:37 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 PM CST THU FEB 26 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
637 PM CST THU FEB 26 2009

...SEVERE THUNDERSTORM WATCH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE EAST OF LINE
FROM NEAR ELDON TO SPRINGFIELD TO CASSVILLE THROUGH MIDNIGHT.
THUNDERSTORMS ALONG A COLD FRONT MOVING THROUGH THE OZARKS WILL BE
CAPABLE OF PRODUCING QUARTER SIZE HAIL...DAMAGING WIND GUSTS NEAR
60 MPH AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN UPPER LEVEL DISTURBANCE OVER THE PACIFIC NORTHWEST WILL MOVE
EAST THROUGH THE ROCKIES THEN SOUTHEAST THROUGH MISSOURI ON
SATURDAY. A PERIOD OF SNOW IS EXPECTED WITH UP TO TWO INCHES OF
ACCUMULATION POSSIBLE...MAINLY FROM CENTRAL INTO SOUTH CENTRAL
MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS WILL BE NEEDED THIS EVENING EAST
OF A LINE FROM ELDON TO SPRINGFIELD TO CASSVILLE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

In the hours before

Local storm report, Feb 26, 5:41 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             3 NNE LOWRY CITY        38.18N  93.71W
02/26/2009  E0.88 INCH       ST. CLAIR          MO   LAW ENFORCEMENT

            NICKEL HAIL NEAR THE ST. CLAIR...HENRY COUNTY LINE

&&

GAGAN
Local storm report, Feb 26, 5:42 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 PM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             5 NNW HUMANSVILLE       37.86N  93.61W
02/26/2009  M1.00 INCH       ST. CLAIR          MO   TRAINED SPOTTER

&&

KARDELL
Local storm report, Feb 26, 6:01 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 PM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 W PITTSBURG           37.83N  93.36W
02/26/2009  E0.50 INCH       HICKORY            MO   PUBLIC

&&

KARDELL
Local storm report, Feb 26, 6:36 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 PM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             PLAD                    37.75N  92.98W
02/26/2009  E1.00 INCH       DALLAS             MO   EMERGENCY MNGR

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 6:09 PM CSTSevere Thunderstorm WarningSGFDallas47 min
Feb 26, 6:14 PM CSTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone47 min
Feb 26, 6:17 PM CSTTornado WarningSGFDallas43 min
Feb 26, 6:31 PM CSTTornado WarningSGFLaclede59 min
Feb 26, 6:43 PM CSTSevere Thunderstorm WarningSGFChristian, Greene, Stone62 min
Feb 26, 6:54 PM CSTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright66 min
Feb 26, 7:30 PM CSTSevere Thunderstorm WarningSGFTexas44 min
Feb 26, 7:44 PM CSTSevere Thunderstorm WarningSGFPhelps26 min
Feb 26, 8:23 PM CSTAreal Flood AdvisorySGFTexas, Wright6 hr
Feb 26, 8:42 PM CSTSevere Thunderstorm WarningSGFDent, Shannon, Texas48 min
Feb 26, 9:48 PM CSTSevere Thunderstorm WarningSGFHowell, Oregon, Ozark57 min
Feb 27, 3:20 PM CSTWinter Weather AdvisorySGFBarton, Benton, Camden, Cedar, Christian, Dade and 24 more29 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.